Pseudoephedrine, also known as pseudoephedrine hydrochloride, is a decongestant that helps to clear your nose and sinuses when you’ve got a cold or a stuffy nose.
If you’re suffering with a blocked nose that’s driving you crazy then pseudoephedrine tablets or syrups can help you to breathe more easily.
Pseudoephedrine can be found in cold medicines and decongestants from Sudafed, Benylin, Day Nurse and more.
Pseudoephedrine hydrochloride can work on its own to ease your sinuses or might be included with other active ingredients which work to ease other cold and flu symptoms, like pholcodine, which is a cough suppressant, and the popular pain relief medication paracetamol.
The usual adult dosage of pseudoephedrine, whether this is in tablets or syrup, is 60mg every four hours as required.
This can be different with each medication, for example, Sudafed decongestant tablets contain 60mg of pseudoephedrine hydrochloride in every tablet so you’ll only need to take one every 4 hours.
On the other hand, Day Nurse capsules contain 30mg of pseudoephedrine in each capsule, so you’ll need to take two every 4 hours.
Always read the patient information leaflet that comes with your medicine carefully, as this will let you know how much of your medicine you’ll need to take.
If you’re ever unsure about how much medicine you should be taking or whether the usual dosage is right for you, speak to your doctor or pharmacist for advice.
Like any medication, medicines that contain pseudoephedrine can have side effects. Some of the most common side effects of pseudoephedrine include:
For a full list of the possible side effects of your own medication, read the patient information leaflet that comes with the product thoroughly.
If you experience any side effects while using this product, stop use and speak to your doctor or pharmacist if necessary.
If you’re pregnant or breastfeeding then you should speak to your doctor or pharmacist before taking any medication, including those which contain pseudoephedrine.
Do not take pseudoephedrine unless a medical professional advises that you should.
Although there are no warnings against drinking alcohol while taking pseudoephedrine, you should try not to drink alcohol while you’re taking any medication.
If you drink alcohol while taking pseudoephedrine then you may experience side effects such as dizziness, which could make it dangerous for you to drive.
If you experience any side effects that could affect your driving (e.g. dizziness, blurred vision, drowsiness, etc.) while taking any medication, do not attempt to drive or use any tools or machinery until you are absolutely sure that you are safe to do so.
Some medicines which contain pseudoephedrine can be taken by children over the age of 6, such as Sudafed Decongestant Liquid.
However, every medication can have different age restrictions, especially those where pseudoephedrine is used alongside other active ingredients, so be sure to check that the medicine is right for your child before giving it to them.
If you’re unsure about the age limitations on any medication, speak to your doctor or pharmacist before giving the product to your child.
© 2021 Chemist4U. Established 2001, Innox Trading Ltd, 35-37 Greenhey Place, East Gillibrands, Skelmersdale, WN8 9SA. For complaints or support, call or email Customer Services (Mo-Fr 08:30 - 19:00) on Contact Us
Chemist4U is a registered and regulated UK pharmacy with the GPhC (Registered Premises 1103628) and MHRARegistered in England No. 07262043 | VAT Registration No. 140138454